Methadone is a highly regulated Opioid Analgesic, like Morphine in its effect. The drug is usually prescribed by doctors for patients who are being weaned off stronger Opiods, to help fight the severity of their withdrawal symptoms. The drug also acts as a powerful analgesic, typically prescribed for those suffering from severe pain disorders. The effects last longer then Morphine, thus making it an option for the treatment of long-term pain.
As with all Opiods, the pain relieving effects are counterbalanced with negative properties. The drug is often abused for the euphoric sensation that it causes. Once Methadone starts to be abused, the body will begin to depend on it, slowly creating an addiction. If this is not dealt with in the early stages, dependence may become more severe. Once this stage has passed, the body needs to be able to eliminate the Methadone from the system before normal functioning can resume.
Deciding to kick Methadone
As with all Opioids, it is ill advised to attempt to quit cold turkey; withdrawal symptoms may become so severe that they can be harmful to long-term health, often triggering a relapse. Doctors recommend using a ‘tapering’ method, which involves decreasing the amount slowly until the cravings are diminished. This tapering method must be supervised by a medical practitioner, as doses should be regulated to prevent a potential relapse.
Signs to look out for
Within the first 24-hours, the symptoms may begin to manifest (though this may take longer, depending on the reaction of the individual.) Withdrawal symptoms from Methadone may not be as severe as with Morphine or Heroin addiction, but they can still be extremely uncomfortable. The common symptoms of Methadone withdrawal are:
- Muscle aches
- Rapid heartbeat
It’s important to know that if the user is withdrawing from multiple substances, the symptoms may be more severe and last longer. It is advisable to seek medical assistance before carrying out a detox from Methadone.
Dealing with withdrawal
Usually withdrawal symptoms set in within the first 24 hours. Symptoms include chills, anxiety, fear and muscular pain. During this period, it is vital that the addict does not have access to Methadone. Over the course of the following week, users may begin to suffer from paranoia and insomnia; many have reported hallucinations during this period.
After the first week, the psychological symptoms should begin to fade, leaving minor cravings and depression. The depression is typically caused by the body’s dependence on Methadone for pleasurable sensations; once taken away the body will begin to feel an inability to cope in its absence. Depression as a withdrawal symptoms is not expected to be permanent; the patient should make a full recovery once the drug has left the body.
After the first three weeks, the symptoms should be mild. There may still be feelings of depression, but after a few days the system should be clear of Methadone and normal functioning can resume.
Whilst Methadone can be an effective drug for aiding withdrawal from other Opioid substances, it is always dangerous to replace one addictive drug with another.